Stiff and Twisted

aka Toxicology Conundrum 030

A 21year old male with a history of schizophrenia and obsessive compulsive disorder has presented to the emergency department complaining of a stiff neck. He states that his neck is locked to the left and that he hasn’t been able to move it for the past hour.

His usual medications are citalopram 20mg and haloperidol 1mg BD.

On examination you note that he is alert and orientated, appears anxious and diaphoretic, and is tachycardic (115/min). His patient’s upper body and neck are rigid, with his neck locked in flexion and rotated to the left. His voice is normal and there is no airway compromise.

On further questioning, the patient  reports that 3 hours previously he took an additional 2mg of haloperidol orally to try to control the derogatory auditory hallucinations he was experiencing.

Photo by Jmh649

Questions

Q1. What is the likely diagnosis?

Acute dystonic reaction to haloperidol, manifesting as torticollis

Acute dystonic reactions are an extrapyramidal side effect of antipsychotic and certain other medications. 90% occur within 5 days of starting a new antipsychotic medication.

  • as many as 1 in 3 patients experience at least a mild dystonic reaction in the first few days after starting an antipsychotic medication.
  • occurs in 0.5-1% of people given metaclopramide or proclorperazine

Dystonia refers to sustained muscle contractions, frequently causing twisting, repetitive movements or abnormal postures. They may affect any part of the body.  Patients experiencing acute dystonic reactions are often frightened and fearful, and may be in considerable pain.

Acute dystonic reactions are rarely life threatening (due to airway or respiratory compromise).

Q2. What is the underlying pathophysiology of this condition?

Acute dystonic reactions result from an imbalance of dopaminergic and cholinergic neurotransmission.

AThe dominant mechanism resulting in acute dystonic reactionsis thought to be nigrostriatal dopamine D2 receptor blockade, which leads to an excess of striatal cholinergic output.

High potency D2 receptor antagonists, such as the butyrophenone haloperidol,  are most likely to produce acute dystonic reactions. Higher dosages are often linked to acute dystonic reactions, but the relationship is unpredictable and reactions are generally idiosyncratic.

Q3. What is the natural history of this condition?

Acute dystonic reactions usually occur within a few hours of taking a causative medication, but onset may be delayed a few days. Untreated the condition gradually resolves over a few days. It is rarely life-threatening (e.g. laryngeal dystonia).

Q4. What are the risk factors for developing this condition?

Suggested risk factors for acute dystonic reactions include:

  • male gender
  • young age (children are particularly susceptible)
  • a previous episode of acute dystonia
  • higher potency D2 receptor antagonists used in high doses
  • family history of dystonia
  • recent cocaine use

Q5. What medications can cause this condition?

Antipyschotics are the most important cause of acute dystonic reactions — all currently available antipsychotics (e.g. phenothiazines, butyrophenones and newer atypical agents) have the potential to cause acute dystonic reactions.

Acute dystonic reactions can also be caused by drugs other than antipsychotics. They include:

  • Antiemetics —  e.g. metaclopramide, proclorperazine
  • Antidepressants and serotonin receptor agonists — e.g. SSRIs, buspirone, sumitriptan
  • Antibiotics — e.g. erythromycin
  • Antimalarials — e.g. chloroquine
  • Anticonvulsants — e.g. carbamazepine, vigabatrin
  • H2 receptor antagonists — e.g. ranitadine, cimetidine
  • Recreational drugs — e.g. cocaine

Q6. What are the different ways that this condition may present?

Acute dystonic reactions can present in a number of different ways. The diagnosis is not always obvious, but should be considered in patients who have been exposed to medications associated with the acute dystonic reactions.

  • layryngeal dystonia — a rare but potentially life-threatening variant characterised by throat pain, dyspnea, stridor and dysphonia.
  • Oculogyric crisis — rotatory eye movements or deviated gaze
  • Blepharospasm and other facial spasms — spasm of the eyelids (unable to open eyes) or other facial muscles
  • Buccolingual crisis — protruding or pulling sensation of the tongue
  • Torticollis, antecollis or retrocollis — twisting of the neck, or the head forced forwards or backwards
  • Torticopelvic crisis — abdominal rigidity and pain
  • Scoliosis or lordosis — lateral flexion of the spine or extension.
  • Opisthotonic crisis — spasm of the entire body characterised by back arching, flexion of the upper limbs and extension of the lower limbs.

Other characteristics of acute dystonic reactions include:

  • Mental status is generally unaffected, anxiety & agitation are common
  • Vital signs are often normal but tachycardia, tachypnoea and diaphoresis may be present.

Q7. What is the differential diagnosis?

Many conditions may resemble the different types of acute dystonic reaction. They include:

  • Neurological:
  • Toxicological:
  • Infectious:
    • Meningtis
    • Tetanus
    • Oropharyngeal infections
  • Metabolic:
    • Hypocalcaemia
    • Hypomagnesaemia
    • Metabolic or respiratory alkalosis
  • Psychiatric:
    • Conversion disorder
    • Hyperventilation due to anxiety (carpopedal spasm)

Q8. Describe the management of this condition.

Resuscitation:

  • attend to ABCs.
  • on rare occasions acute dystonic reactions may be life-threatening:
    • airway compromise e.g. laryngeal dysphonia
    • respiratory compromise e.g. chest wall rigidity.
  • administer oxygen, obtain IV access and assist ventilation as required.

Specific treatments:

  • Benztropine:
    • first line treatment of acute dystonic reactions
    • Response is often dramatic and generally occurs in 5-20mins
    • if symptoms persist after 15-30mins a second dose can be given.
    • if symptoms persist and are not improving after second dose consider the possibility of an alternative diagnosis.
    • Adult: 1-2mg by slow IV injection
    • Child: 0.02mg/kg to maximum of 1mg
  • Benzodiazepines:
    • Second line treatment
    • help relieve muscle spasm and anxiety
    • best used for  acute dystonic reactions that are slow to resolve following benztropine administration — early use may lead to diagnostic confusion
    • Midazolam dose 1-2mg IV/IM
    • Diazepam dose 5-10mg IV/PO
  • Antihistamines (H1 receptor antagonists) with anticholinergic activity:
    • Can be used if benztropine not available.
    • e.g. promethazine 25-50mg IV/IM or diphenhydramine 50mg IV/IM or 1 mg/kg in children)

Q9. What is the appropriate emergency department disposition of patients with this condition?

  • Patients can be discharge home when symptoms have resolved. Consider admitting patients that experienced airway or respiratory compromise to an observation ward for 24-48 hours.
  • Discharge patients with at least 2-3 days supply of Benztropine 1-2mg PO BD. The half-lives of the agents that cause acute dystonic reactions generally exceed that benztropine. Acute dystonic reactions can recur, or mild symptoms may persist, for up to 3 days.
  • Advise the patient to return if they have a recurrence and to avoid taking the offending medication in the future.
  • Patients requiring ongoing antipyschotic treatment may require long-term anticholinergic treatment (e.g. benztropine) to prevent symptoms, or an alternative antipsychotic agent (e.g. a newer atypical agent) may be tried.

References

  • Campbell, D. (2001). The management of acute dystonic reactions. Australian Prescriber. 24(1), 19-20.
  • Fines, R. Brady, W. & DeBehnke. (1997). Cocaine-Associated Dystonic Reaction. American Journal of Emergency Medicine. 15(5),  513-516. PMID: 9270394
  • Khan, N. & Razzak, J. (2006). Abdominal pain with rigidity secondary to the anti-emetic drug metaclopramide. The Journal of Emergency Medicine. 30(4), 411-413. PMID: 16740451
  • Nochimson, G. (2009). Toxicity, Medication-Induced Dystonic Reactions. http://emedicine.medscape.com/article/814632-overview
  • Yis, U. et.al. (2005). Metaclopramide induced dystonia in children: two case reports. European Journal of Emergency Medicine. 12, 117-119. PMID: 15891443
Print Friendly

Comments

  1. jazz beard says

    thanks kane i found that really interesting and useful as i have been wanting to know more out about the side effects of maxalon and stemetil as i work on a ship and use them quite often cheers

Comments